Indiana, 2011

Hail and Damaging Winds in Indiana, June 5, 2011

June 5, 2011 · NWS PAH · 5 events in 3 counties and zones

A mesoscale convective system that originated over the Mid-Mississippi Valley moved east-southeast across southwest Indiana. The system moved along the northern periphery of a 500 mb ridge that was centered over the Tennessee Valley and southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A mesoscale convective system that originated over the Mid-Mississippi Valley moved east-southeast across southwest Indiana. The system moved along the northern periphery of a 500 mb ridge that was centered over the Tennessee Valley and southern Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 5, 6:12 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 5, 6:12 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
712 AM CDT SUN JUN 5 2011

.UPDATE...
JUST SENT OUT GRID AND PUBLIC PRODUCT UPDATES TO ACCOUNT FOR
THE CONVECTION MAKING ITS WAY TOWARD SE IL/SW IN/NW KY. RAISED
POPS INTO THE LIKELY CATEGORY...AS THE WELL ORGANIZED CONVECTION
SHOULD HOLD TOGETHER AND MOVE INTO THE CWFA. THE BEST CHANCE
WILL BE ALONG THE I-64 CORRIDOR AND NORTH AND EAST. OTHERWISE
THE POPS WERE LEFT PRETTY MUCH ALONE FARTHER SOUTH AND WEST
INTO FAR WEST KENTUCKY AND SOUTHEAST MISSOURI. DID ADJUST CLOUD
COVER AS WELL...BUT DID NOT ADJUST TEMPS YET. THE KEVV TRI-STATE
AREA WILL NEED TO BE MONITORED THOUGH FOR TEMP ADJUSTMENTS
THROUGH THE DAY. BELOW...IS THE ORIGINAL DISCUSSION FROM EARLIER
AND THE UPDATED 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...
CONVECTION ALREADY STARTING TO FIRE UP OVER NORTH CENTRAL MISSOURI
EARLY THIS MORNING...IN RESPONSE TO A MID LEVEL WAVE. THROUGH THE
DAY...AS MID LEVEL HEIGHTS FALL AND A WEAK COLD FRONT BACK DOORS
THE REGION FROM THE EAST...WILL CONTINUE WITH OUR CHANCE POPS FOR
SHOWERS AND STORMS...WITH HIGHEST POPS KEVV TRI-STATE TO LOWEST
POPS OZARK FOOTHILL REGION OF SE MISSOURI. GIVEN THE NEW SPC DAY
1 SLIGHT RISK COVERS MOST OF THE CWFA...WHICH MAY BE A TAD OVER
DONE...AND THE FACT THE GENERAL THUNDER LINE EXTENDS WEST OF OUR
CWFA...WILL GO AHEAD WITH SLIGHT CHANCE POPS ALL THE WAY THROUGH
SE MISSOURI AS WELL. IF NOTHING ELSE...CONVECTION TO THE EAST
COULD PRODUCE OUTFLOW WEST OF THE ACTUAL SYNOPTIC BOUNDARY AND
PROVIDE ADDITIONAL SUPPORT FOR ISOLD TSRA. AM NOT SOLD WE WILL
SEE ANYTHING WEST OF THE MISSISSIPPI AT THIS TIME...BUT INCLUDING
A SLIGHT CHANCE POP SEEMS WARRANTED.

KEPT A VERY SLIGHT CHANCE POP IN THROUGH THE EARLY EVENING...THEN
DRY OVERNIGHT. THE FRONT WILL ALREADY BEGIN TO RETREAT NE AND OUT
OF THE AREA BY MONDAY. NONE OF THE MODELS SUPPORT ENOUGH MOISTURE
FOR CONVECTION AT THIS TIME INTO MONDAY. IF NOTHING ELSE...THE
CHANCE IS AOB 10 PERCENT.

NOT MUCH NEW TO REPORT FOR THE REST OF THE FORECAST. BUILDING
UPPER RIDGE MEANS BACK TO THE HEAT TUESDAY AND WEDNESDAY. HEIGHTS
ARE NOT FORECAST TO BE AS HIGH AS YESTERDAY. BUT MID 90S STILL
LOOKS LIKELY. THE RIDGE IS FORECAST BY SEVERAL LONG RANGE MODELS
TO BREAK DOWN THURSDAY AND BEYOND. WE WILL CONTINUE WITH OUR SMALL
CHANCE POPS FOR SHOWERS AND THUNDERSTORMS IN THIS TIME FRAME.

&&

.AVIATION...
EARLY MORNING HAZE AND FOG WILL BURN OFF...THEN ATTENTION WILL TURN
TO CONVECTIVE POTENTIAL. CLUSTERS OF STORMS THAT WERE NORTH OF KSTL
AROUND SUNRISE WILL LIKELY PRODUCE OUTFLOW BOUNDARIES THAT WILL
SERVE TO INITIATE NEW STORMS. ALTHOUGH THE EVOLUTION OF THIS PROCESS
IS LIKELY TO BE HAPHAZARD...IT APPEARS THE HIGHEST POTENTIAL FOR
CONVECTION WILL BE DURING THE AFTERNOON AND MORE TOWARD THE
KEVV/KOWB TAF SITES. STORMS WILL DIMINISH WITH LOSS OF DAYTIME
HEATING AFTER DARK. SOME LIGHT FOG IS AGAIN LIKELY TOWARD SUNRISE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION...MY
Hazardous weather outlook, Jun 5, 2:28 AM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
328 AM CDT SUN JUN 5 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
328 AM CDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS ALL OF SOUTHERN ILLINOIS...
SOUTHWEST INDIANA AND WESTERN KENTUCKY INCLUDED IN A SLIGHT RISK
AREA FOR SEVERE THUNDERSTORMS. IN SOUTHEAST MISSOURI...THE SLIGHT
RISK AREA IS EAST OF HIGHWAY 67. THE MAIN HAZARD IS DAMAGING WINDS.
MARGINALLY SEVERE HAIL CANNOT BE RULED OUT. THE BEST CHANCE FOR
THE OCCURRENCE OF SEVERE STORMS IS FROM MIDDAY THROUGH EARLY
EVENING.

HEAT INDEX VALUES OVER SOUTHEAST MISSOURI AND SOUTHWEST KENTUCKY
WILL TOP OUT BETWEEN 95 AND 100.

REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST ON
AREA RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON HEAT INDEX VALUES WILL TOP OUT IN THE UPPER 90S TO
AROUND 100 DEGREES MONDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY.
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...THOUGH ISOLATED
STRONG STORMS CANNOT BE RULED OUT.

REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST ON
AREA RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND THIS EVENING.

In the hours before

Special weather statement, Jun 5, 8:06 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
906 AM CDT SUN JUN 5 2011

ILZ076>078-051430-
WABASH IL-EDWARDS IL-WAYNE IL-
906 AM CDT SUN JUN 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAYNE COUNTY IN
SOUTH CENTRAL ILLINOIS...AND EDWARDS AND WABASH COUNTIES IN SOUTHEAST
ILLINOIS UNTIL 930 AM CDT...

AT 902 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH POTENTIALLY DIME SIZE HAIL...AND STRONG
WINDS AROUND 40 MPH.  THIS STORM WAS LOCATED 10 MILES NORTH OF MOUNT
ERIE...MOVING SOUTHEAST AT 35 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE GOLDEN GATE...WEST SALEM...
LANCASTER...KEENSBURG...BROWNS...BONE GAP...BELLMONT...ALLENDALE AND
ALBION.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.

PS
Special weather statement, Jun 5, 8:30 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
930 AM CDT SUN JUN 5 2011

ILZ077-078-083-INZ081-085-086-051515-
WHITE IL-WABASH IL-EDWARDS IL-VANDERBURGH IN-GIBSON IN-POSEY IN-
930 AM CDT SUN JUN 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...WABASH AND NORTHEASTERN
WHITE COUNTIES IN SOUTHEAST ILLINOIS...AND NORTHEASTERN POSEY...
WESTERN GIBSON AND NORTHWESTERN VANDERBURGH COUNTIES IN SOUTHWEST
INDIANA UNTIL 1015 AM CDT...

AT 925 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH POTENTIALLY DIME SIZE HAIL...AND VERY
STRONG WINDS AROUND 50 MPH.  THIS STORM WAS LOCATED 4 MILES WEST OF
BONE GAP...MOVING SOUTHEAST AT 40 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE LANCASTER...BROWNS...
BELLMONT...GRAYVILLE...KEENSBURG...ALLENDALE...MOUNT CARMEL...
GRIFFIN...NEW HARMONY...POSEYVILLE...HAZLETON...OWENSVILLE...
PATOKA...CYNTHIANA AND BLAIRSVILLE.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.

PS
Local storm report, Jun 5, 8:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
957 AM CDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     HAIL             BELLMONT                38.38N 87.91W
06/05/2011  M0.50 INCH       WABASH             IL   EMERGENCY MNGR

            PEA TO MARBLE SIZE HAIL

&&

DP

The radar

The Evansville,IN radar (KVWX), 7 km away, was scanning. The volume nearest the first event began at 14:57 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Gibson

When
June 5, 9:00 AM CST
Where
Gibson County, 3.5 mi N of Owensville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.320, -87.690

Thunderstorm Wind, Vanderburgh

When
June 5, 9:20 AM CST
Where
Vanderburgh County, 1 mi W of Darmstadt to 1.16 mi NW of Earle
Measured
58 kt (67 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.100, -87.598

Just west of Darmstadt, a wind gust to 67 mph was measured by a trained spotter. Elsewhere in northern Vanderburgh County, a tree limb fell onto a vehicle and broke a window.

Hail, Vanderburgh

When
June 5, 9:30 AM CST
Where
Vanderburgh County, 0.5 mi W of Evansville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.980, -87.559

Thunderstorm Wind, Vanderburgh

When
June 5, 9:37 AM CST
Where
Vanderburgh County, Evansville to 1.44 mi SSE of Evansville
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
37.980, -87.550

A tree fell on a house, causing minor to moderate damage. Downed tree limbs knocked out power to about 5,000 customers. Most of the outages were on the east side of Evansville. Power lines were blown down.

Hail, Warrick

When
June 5, 9:52 AM CST
Where
Warrick County, Newburgh
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.950, -87.420

Wind gusts up to 50 mph accompanied the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313547, 313552, 313549, 313551, 313550.